Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 239, NWS Springfield, MO

May 24, 20086 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2008, 6:52 AM CDT for 6 counties in Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 6:52 AM CDT (11:52 UTC)
Expired
May 24, 2008, 7:30 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Christian County, MO, Dade County, MO, Greene County, MO, Lawrence County, MO, Polk County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 9 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:15 AM CDTTSTM WND DMGPleasant Hope, MOTREE LIMBS DOWN THROUGHOUT PLEASANT HOPE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 241152
SVRSGF
MOC043-057-077-109-167-209-241230-
/O.NEW.KSGF.SV.W.0239.080524T1152Z-080524T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN STONE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN DADE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 730 AM CDT.

* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISVILLE TO
  HALLTOWN TO HOBERG...MOVING SOUTHEAST AT 24 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VERONA BY 705 AM CDT.
  PLEASANT HOPE...WILLARD AND AURORA BY 715 AM CDT.
  MARIONVILLE BY 720 AM CDT.
  REPUBLIC AND BILLINGS BY 725 AM CDT.
  CLEVER...FAIR GROVE...CRANE AND BATTLEFIELD BY 730 AM CDT.

THE TOWNS OF SACVILLE...HALLTOWN...CHESAPEAKE...BOIS 
DARC...EBENEZER...BASSVILLE AND HURLEY ARE ALSO IN THE PATH OF 
THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN 
MILE MARKERS 37 AND 86.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3690 9363 3692 9362 3692 9369 3704 9401
      3764 9348 3745 9318 3742 9318 3742 9313
      3738 9307 3709 9321 3686 9355
TIME...MOT...LOC 1152Z 301DEG 20KT 3751 9344 3725 9368
          3707 9384

$$

TERRY
1 follow-up statement
000 
WWUS53 KSGF 241204
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CDT SAT MAY 24 2008

MOC043-057-077-109-167-209-241230-
/O.CON.KSGF.SV.W.0239.000000T0000Z-080524T1230Z/
LAWRENCE MO-GREENE MO-DADE MO-STONE MO-POLK MO-CHRISTIAN MO-
703 AM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR GREENE...LAWRENCE...NORTHWESTERN CHRISTIAN...NORTHWESTERN
STONE...SOUTHEASTERN DADE AND SOUTHERN POLK COUNTIES...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISVILLE TO
HALLTOWN TO HOBERG...MOVING SOUTHEAST AT 25 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  VERONA BY 710 AM CDT.
  PLEASANT HOPE...WILLARD AND AURORA BY 715 AM CDT.
  MARIONVILLE AND BILLINGS BY 725 AM CDT.
  FAIR GROVE...CLEVER...CRANE AND BATTLEFIELD BY 730 AM CDT.

THE TOWNS OF BRIGHTON...BOIS DARC...GLIDEWELL...EBENEZER AND
BASSVILLE ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO
INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 37 AND 86.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3690 9363 3692 9362 3692 9369 3704 9401
      3764 9348 3745 9318 3742 9318 3742 9313
      3738 9307 3709 9321 3686 9355
TIME...MOT...LOC 1203Z 301DEG 20KT 3748 9337 3722 9361
          3704 9377

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:19 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 24, 3:19 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT SAT MAY 24 2008

.DISCUSSION...

THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM
CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY
THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH
AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE
STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO
THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY
WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT
AND HUMIDITY.

TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN
ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP
WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS
WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO
HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW
BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT
AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS
POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND
MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO
COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF
SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF
COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO
THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE
TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF
FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER.

MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY.
THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT
THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS
CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD
BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE
AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL
MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR
POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA
OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE
WELL ABOVE NORMAL.

TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH
THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL
NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF
CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH
COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS
DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE
OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE
AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED
OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF
FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED
BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG
OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME.
ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE
LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER
10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS
POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN
INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE
EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO
BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY
CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL
CONTINUE AT THE SFC.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 5:42 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 AM CDT SAT MAY 24 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
542 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES THROUGH
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI THROUGH 8 AM.
  WIND GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE
  STORMS WEST OF AN OSCEOLA TO JOPLIN LINE.

  OTHER ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
  EARLY THIS EVENING ALONG AND WEST OF A FORT LEONARD WOOD TO
  BRANSON LINE. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH...
  FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH
  MEMORIAL DAY. A BETTER CHANCE FOR THUNDERSTORMS THEN EXISTS
  FROM MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A COLD
  FRONT MOVES THROUGH THE REGION. A FEW STRONG TO SEVERE
  STORMS WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY
  RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 AM WEST
  OF AN OSCEOLA TO JOPLIN LINE. SPOTTER ACTIVATION MAY THEN
  BE NEEDED THIS AFTERNOON AND THIS EVENING WEST OF A FORT
  LEONARD WOOD TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, May 24, 5:56 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT SAT MAY 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0533 AM     TSTM WND GST     9 ENE COLUMBUS          37.22N  94.69W
05/24/2008  E50 MPH          CHEROKEE           KS   AMATEUR RADIO

            50 MPH WIND GUST. PEA SIZE HAIL ALSO REPORTED IN
            CHEROKEE COUNTY

&&

BARJENBRUCH
Local storm report, May 24, 6:28 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT SAT MAY 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND GST     2 N JOPLIN              37.11N  94.51W
05/24/2008  M48 MPH          JASPER             MO   ASOS

            PEAK WIND OF 48 MPH MEASURED AT JOPLIN ASOS

&&

BARJENBRUCH
Local storm report, May 24, 6:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT SAT MAY 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND GST     1 SW CARTHAGE           37.17N  94.32W
05/24/2008  E60 MPH          JASPER             MO   AMATEUR RADIO

            60 MPH WINDS ESTIMATED NEAR THE INTERSECTION OF
            HIGHWAYS HH AND 71

&&

BARJENBRUCH
Local storm report, May 24, 6:49 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT MAY 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND GST     NEOSHO                  36.87N  94.37W
05/24/2008  E60 MPH          NEWTON             MO   LAW ENFORCEMENT

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:59 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon31 min
May 24, 5:30 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon45 min
May 24, 6:10 AM CDTTornado WarningSGFJasper, Newton20 min
May 24, 6:45 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton60 min
May 24, 7:26 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Greene, Stone, Taney and 1 more49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.